Ohio, 2021

Damaging Winds in Ohio, August 13, 2021

August 13, 2021 · NWS ILN · 10 events in 6 counties and zones

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 13, 1:00 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 13, 1:00 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
200 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front will move southeast across the Great Lakes and Ohio
Valley today into tonight. High pressure will build into the
region for the weekend, bringing relief to the heat and
humidity.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Near term period under the influence of warm, humid airmass
along with plenty of surface heating producing MLCAPE from
2000-2500 J/kg. With little cap in place, will continue to see
airmass showers and storms develop across the forecast area.
Convective Allowing Models are understandably challenged by this
weak forcing scenario... however, satellite analysis provides an
initial focus area in the lower Scioto Valley into northern and
northeastern Kentucky early this afternoon associated with a
weak MCV located over southern Indiana.

Heading later into the afternoon, an approaching cold front
will increase coverage north of I-70, with the focus of PoPs
shifting further south in the evening as the front slides south.

Effective bulk shear values will be in the 20-25 knot range,
meaning the storms will not be overly organized. However, DCAPE
values well above 1000 J/kg area wide suggests a heightened
downburst threat with stronger cores. Have updated this threat
in the HWO.

High temperatures should peak in the mid 80s north to near 90
south. Dewpoints in the low-mid 70s once again today will
produce heat index values in the mid-upper 90s, generally south
and east of I-71. Have decided against a Heat Advisory in this
area due to expected coverage of precipitation.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Showers and thunderstorms will be ongoing this evening as the
cold front continues to make its way slowly southeast. As the
evening/night wares on, overall forcing will decrease and thus
coverage of pcpn will decrease as it also pushes southeast.
Some clearing is expected behind the front across the northwest.
Lows are expected to range from the upper 50s northwest to the
upper 60s southeast.

On Saturday, the cold front will continue south of the Ohio
River. There may be a lingering shower early in the southeast
zones, otherwise, skies will become mostly sunny as high
pressure builds into the Great Lakes. It will be drier and
cooler as our low level flow will be from the north to
northeast around 10 to 15 mph.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Quiet and cool conditions will start out the long term time period
Saturday night.  Low temperatures are expected to drop down into the
middle 50s to lower 60s.  Continued dry conditions are expected into
Sunday with high temperatures in the upper 70s to lower 80s.

An unsettled weather pattern will develop for Monday and remain in
place through the week.  Several disturbances will work through the
region during this time allowing for daily shower and thunderstorm
chances.  Increased precipitation chances at times through the week
due to model agreement, however did not go higher than likely for
any time period due to possible differences in convective timing and
location.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Main concern for early in the TAF period will be the coverage
and intensity of showers and storms. Expect strongest storms
could produce 35-50 mph wind gusts; however, most convection
should stay under this threshold. Main uncertainty is timing the
storms at each site, since this is dependent on subtle details
which continue to challenge high-resolution models. Will track
closely for TAF updates as details become clearer through the
afternoon.

Cold front will slide south through the terminals this evening,
with storm coverage decreasing from north to south concurrently
with a southwest to northwest wind shift. Behind the front,
clouds will decrease as well.

OUTLOOK...Thunderstorms possible Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hogue
SHORT TERM...Hickman
LONG TERM...Novak
AVIATION...Hogue
Hazardous weather outlook, Aug 13, 12:08 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
108 PM EDT Fri Aug 13 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-141715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-
108 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon into early this
evening. A few thunderstorms may be strong to severe. Damaging winds
will be the primary threat. Locally heavy rainfall will also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ075-080-KYZ089>100-OHZ073-074-077>082-088-141715-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
108 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon into this
evening. Scattered severe thunderstorms are possible. Damaging winds
will be the primary threat. A few storms may contain locally heavy
rainfall.

Also, the combination of heat and humidity will result in heat
indicies between 95 and 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 13, 9:25 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 AM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND DMG     5 NE SUNBURY            40.30N 82.81W
08/12/2021                   DELAWARE           OH   EMERGENCY MNGR

            SEVERAL TREES DOWN. LIGHTNING STRUCK A HOUSE. TIME
            ESTIMATED FROM RADAR.

&&

BINAU
Local storm report, Aug 13, 9:57 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 AM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     3 E SPRINGFIELD         39.93N 83.75W
08/12/2021                   CLARK              OH   EMERGENCY MNGR

            TREES DOWN IN HOLIDAY HILLS. TIME ESTIMATED FROM RADAR.

&&

BINAU
Local storm report, Aug 13, 10:04 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     2 SSE SPRINGFIELD       39.90N 83.79W
08/12/2021                   CLARK              OH   EMERGENCY MNGR

            TREES DOWN AT CLARK STATE. TIME ESTIMATED FROM RADAR.

&&

BINAU
Special weather statement, Aug 13, 10:46 AM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1146 AM EDT Fri Aug 13 2021

INZ075-080-KYZ089>100-OHZ073-074-077>082-088-132200-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-
Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Chillicothe,
Logan, Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
1146 AM EDT Fri Aug 13 2021

...HOT AND HUMID CONDITIONS TODAY...

A combination of hot temperatures and high humidity will likely
result in the heat index reaching between 95 and 100 degrees this
afternoon.

If you have to be outdoors, please take the necessary precautions
to protect yourself from heat related illnesses. Drink plenty of
fluids, stay in an air-conditioned room, stay out of the sun, and
check up on relatives and neighbors. Young children and pets should
never be left unattended in vehicles under any circumstances.
Special weather statement, Aug 13, 2:02 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
302 PM EDT Fri Aug 13 2021

OHZ082-088-131945-
Pike OH-Scioto OH-
302 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PIKE
AND NORTHERN SCIOTO COUNTIES THROUGH 345 PM EDT...

At 301 PM EDT, a strong thunderstorm was reported near Lucasville,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Clarktown, Lucasville, Beaver, Rarden, Otway, Wakefield,
Lombardsville, Stockdale, Minford, State Route 335 at State Route
776, Mcdermott, Portsmouth Regional Airport, Mount Joy, Bear Creek
and Germany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3893 8326 3908 8279 3895 8281 3894 8275
      3886 8276 3885 8276 3885 8273 3875 8324
TIME...MOT...LOC 1901Z 249DEG 35KT 3888 8305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clark

The radar

The Cincinnati radar (KILN), 96 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
August 13, 2:13 PM EST to 2:15 PM EST
Where
Scioto County, 1.08 mi E of Lucasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.880, -82.960

A few trees were downed.

Thunderstorm Wind, Scioto

When
August 13, 2:18 PM EST to 2:20 PM EST
Where
Scioto County, 2.07 mi N of Clarktown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.880, -82.900

A few trees were downed.

Thunderstorm Wind, Clermont

When
August 13, 2:31 PM EST to 2:33 PM EST
Where
Clermont County, 1.61 mi W of Afton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.070, -84.130

A large tree was downed along with a few large branches.

Thunderstorm Wind, Clinton

When
August 13, 2:46 PM EST to 2:48 PM EST
Where
Clinton County, 4.67 mi SSE of Jonesboro
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.240, -83.790

A large tree branch was downed near Lynchburg.

Thunderstorm Wind, Highland

When
August 13, 2:55 PM EST to 2:57 PM EST
Where
Highland County, 2.14 mi NNE of Willettville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.280, -83.710

A tree was downed.

Thunderstorm Wind, Ross

When
August 13, 3:01 PM EST to 3:03 PM EST
Where
Ross County, 3.23 mi W of Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.506, -83.210

A few trees were downed on Dogtown Road.

Thunderstorm Wind, Ross

When
August 13, 3:06 PM EST to 3:08 PM EST
Where
Ross County, 1.4 mi N of Thrifton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.350, -83.371

A few trees were downed along Thrifton Road.

Thunderstorm Wind, Pickaway

When
August 13, 3:09 PM EST to 3:11 PM EST
Where
Pickaway County, Williamsport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.580, -83.120

A few trees were downed.

Thunderstorm Wind, Highland

When
August 13, 3:17 PM EST to 3:19 PM EST
Where
Highland County, 0.54 mi E of Sugar Tree Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.070, -83.660

A tree was downed.

Thunderstorm Wind, Pickaway

When
August 13, 3:28 PM EST to 3:30 PM EST
Where
Pickaway County, 0.53 mi E of Circleville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.600, -82.940

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967753, 967754, 967755, 967756, 967757, 967758, 967759, 967760, 967761, 967762.